Non-Arteritic Anterior Ischaemic Optic Neuropathy Associated with Semaglutide use.
M Kearney, N M Smyth, H S A Hassan et al.
✦ AI-curated · Sources linked
Case in brief
A woman in her 70s with vascular risk factors presented with a three-day history of progressive left-sided visual disturbance. Examination revealed a left relative afferent pupillary defect and inferior quadrantopia. Neuroimaging and haematological investigations were unremarkable. Formal assessment indicated superior optic disc swelling consistent with non-arteritic ischaemic optic neuropathy (NAION). Following the discontinuation of semaglutide, which she had been taking for six months, her visual acuity partially improved.
What made this case unusual
The potential association between semaglutide use and the development of NAION is noteworthy, as this connection has not been widely reported.
Diagnostic / clinical pearl
Clinicians should consider the possibility of drug-related adverse effects, such as NAION, in patients presenting with acute visual disturbances, especially those on semaglutide.
Why it matters
This case emphasizes the need for ongoing pharmacovigilance in the context of new medications and their potential ocular side effects.